Alert archive / North Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 23, NWS Bismarck, ND

July 8, 2011Stutsman County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 8, 2011, 7:42 PM CDT for Stutsman County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2011, 7:42 PM CDT (00:42 UTC)
Expired
Jul 9, 2011, 1:30 AM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:12 PM CDTFLASH FLOOD5 W Pingree, NDWATER WAS OVER THE ROADWAY IN SEVERAL LOCATIONS ON HIGHWAY 36 WEST OF PINGREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WGUS53 KBIS 090042
FFWBIS
NDC093-090630-
/O.NEW.KBIS.FF.W.0023.110709T0042Z-110709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 130 AM CDT

* AT 741 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW
  MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED    
  AREA. LOCAL LAW ENFORCEMENT REPORTS THAT FOUR INCHES OF RAIN HAS   
  FALLEN IN THE PINGREE AREA. DOPPLER RADAR INDICATED THAT OTHER     
  LOCATIONS IN THE WARNED AREA RECEIVED BETWEEN THREE AND FIVE       
  INCHES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF NORTHERN STUTSMAN COUNTY...INCLUDING THE TOWNS OF COURTENAY...
  EDMUNDS...KENSAL...PINGREE AND WOODWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4709 9948 4732 9947 4733 9846 4732 9846
      4711 9845 4708 9846

$$

HEINERT
1 follow-up statement
019 
WGUS73 KBIS 090139
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT FRI JUL 8 2011

NDC093-090630-
/O.CON.KBIS.FF.W.0023.000000T0000Z-110709T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STUTSMAN ND-
839 PM CDT FRI JUL 8 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN STUTSMAN COUNTY
UNTIL 130 AM CDT...

AT 836 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATES THAT BETWEEN THREE AND FIVE INCHES OF 
RAINFALL HAS FALLEN IN THE WARNED AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF NORTHERN
STUTSMAN COUNTY...INCLUDING THE TOWNS OF COURTENAY...EDMUNDS...
KENSAL...PINGREE AND WOODWORTH.

THE STUTSMAN COUNTY SHERIFFS DEPARTMENT HAS ISSUED A TRAVEL ADVISORY 
FOR NORTHERN STUTSMAN COUNTY. BE AWARE OF WATER OVER ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4709 9948 4732 9947 4733 9846 4732 9846
      4711 9845 4708 9846

$$

HEINERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 7:34 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 8, 7:34 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT FRI JUL 8 2011

.UPDATE...REMOVED SOME COUNTIES IN TORNADO WATCH...ADJUSTED
WEATHER AND POPS.

&&

.DISCUSSION...STORMS HAVE CLEARED FAR WESTERN COUNTIES AND HAVE
THEREFORE DROPPED THE TORNADO WATCH THERE. ALSO ADJUSTED POPS AND
WEATHER FOR DECREASING TREND OUT WEST. OTHERWISE SEVERE WEATHER
THREAT CONTINUES OVER REMAINDER OF COUNTY WARNING AREA WITH
MULTIPLE WARNINGS STILL IN EFFECT. ANOTHER CLUSTER OF STORMS IS
LOCATED IN SOUTHEASTERN MONTANA...BUT EXPECTING THIS TO DIMINISH
AS IT APPROACHES SOUTHWEST ND WITH LOSS OF DAYTIME HEATING.
&&

.AVIATION...CONDITIONS IMPROVING AT KDIK AND KISN...WITH REDUCED
VIS AND CIGS AT KMOT AND KBIS AS BACK EDGE OF STORMS MOVE THROUGH.
KJMS WILL BE NEXT TO EXPERIENCE THIS WITH POSSIBLY A GREATER WIND
THREAT AS STORMS MERGE INTO A CONVECTIVE LINE. CONDITIONS WILL
IMPROVE AT THESE LOCATIONS OVERNIGHT AS STORMS MOVE OUT OF REGION.
WILL HAVE TO MONITOR FOR FOG AT SOME LOCATIONS LATE TONIGHT ALSO.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JNS
AVIATION...JNS
Hazardous weather outlook, Jul 8, 3:19 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT FRI JUL 8 2011

NDZ001>005-009>013-017>023-031>036-040>047-050-092030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
319 PM CDT FRI JUL 8 2011 /219 PM MDT FRI JUL 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 611 IS IN EFFECT FOR THE AREA. PLEASE VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE
JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA
MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE CALL THE NATIONAL WEATHER
SERVICE AT 701-250-4452 WITH REPORTS OF SEVERE WEATHER.

NDZ025-037-048-051-092030-
FOSTER-STUTSMAN-LA MOURE-DICKEY-
319 PM CDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL DEVELOP DURING THE EVENING HOURS.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAINFALL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE
JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA
MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE CALL THE NATIONAL WEATHER
SERVICE AT 701-250-4452 WITH REPORTS OF SEVERE WEATHER.

TM

In the hours before

Local storm report, Jul 8, 6:08 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
608 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          1 W BEULAH              47.26N 101.80W
07/08/2011                   MERCER             ND   LAW ENFORCEMENT

            REPORTED BY MERCER COUNTY DEPUTY.

&&

SWICHE
Local storm report, Jul 8, 6:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 SE LIGNITE            48.84N 102.50W
07/08/2011  M4.80 INCH       BURKE              ND   TRAINED SPOTTER

            APPROXIMATELY A 2 HOUR TOTAL.

&&

SWICHE
Local storm report, Jul 8, 6:46 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          3 NW CANNON BALL        46.42N 100.64W
07/08/2011                   MORTON             ND   PUBLIC

            PUBLIC REPORTED TORNADO ON THE GROUND NEAR THE CANNON
            BALL RIVER.

&&

TM
Local storm report, Jul 8, 6:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FUNNEL CLOUD     20 NW JAMESTOWN         47.11N 99.01W
07/08/2011                   STUTSMAN           ND   PUBLIC

            REPORTED SEVERAL FUNNELS NORTHWEST OF SPIRITWOOD LAKE.
            KEEP APPEARING THEN DISAPPEARING.

&&

SWICHE
Local storm report, Jul 8, 7:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TORNADO          1 N UNDERWOOD           47.47N 101.14W
07/08/2011                   MCLEAN             ND   PUBLIC

            PUBLIC REPORT OF TORNADO RELAYED BY LAW ENFORCEMENT.

&&

RK
Special weather statement, Jul 8, 7:40 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT FRI JUL 8 2011

NDZ004-005-012-013-090130-
BOTTINEAU ND-MCHENRY ND-PIERCE ND-ROLETTE ND-
740 PM CDT FRI JUL 8 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN ROLETTE...NORTHWESTERN
PIERCE...NORTHEASTERN MCHENRY AND SOUTHEASTERN BOTTINEAU COUNTIES
UNTIL 830 PM CDT...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 32 MILES EAST OF MINOT...MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN WHICH CAN QUICKLY FLOOD LOW LYING AREAS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BANTRY...
  TOWNER...
  BERWICK...
  WILLOW CITY...
  BARTON...
  RUGBY...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA UNTIL 10 PM CDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:15 PM CDTSevere Thunderstorm WarningBISStutsman60 min
Jul 8, 7:25 PM CDTTornado WarningBISBurleigh, Emmons, Kidder50 min
Jul 8, 7:31 PM CDTAreal Flood WarningBISBurke, Divide, Mountrail, Ward6 hr
Jul 8, 8:06 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Grant, Morton, Sioux11 hr
Jul 8, 8:16 PM CDTTornado WarningBISBurleigh, Emmons, Kidder, Logan29 min
Jul 8, 8:42 PM CDTTornado WarningBISKidder, Logan, Stutsman48 min
Jul 8, 8:51 PM CDTRiver Flood WarningBISStutsman4 days
Jul 8, 8:57 PM CDTTornado WarningBISEmmons, Logan, McIntosh36 min
Jul 8, 9:20 PM CDTAreal Flood AdvisoryBISEmmons, Kidder, Logan, McIntosh, Sioux, Stutsman6 hr
Jul 8, 9:30 PM CDTTornado WarningBISKidder, Logan, Stutsman45 min
Jul 8, 9:52 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh53 min
Jul 8, 10:30 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure60 min
Jul 8, 11:09 PM CDTAreal Flood AdvisoryBISDickey, LaMoure11 hr
Jul 9, 1:41 AM CDTAreal Flood WarningBISStutsman12 hr
Jul 9, 2:01 AM CDTAreal Flood AdvisoryBISMcKenzie, Williams5 hr

Nearby

Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.